Q. I recently heard that anticholinergic drugs can cause brain atrophy and may increase the risk for dementia. What are the alternatives to anticholinergic drugs for the treatment of allergies? I am concerned, since I have been using Benadryl and Claritin regularly for five years.
A. A new study shows that people who take anticholinergic (AC) drugs (including the antihistamines you’ve used) may experience changes in brain structure and function (JAMA Neurology online, April 18, 2016).
The researchers found “increased brain atrophy (shrinkage) and dysfunction and clinical decline” associated with the use of AC medications. We worry about this, particularly for older people who may be vulnerable to dementia.
An alternative antihistamine, fexofenadine (Allegra), is less likely to have AC activity (European Journal of Pharmacology, Jan. 4, 2005). You also may want to consider a steroid nose spray such as budesonide (Rhinocort), fluticasone (Flonase) or triamcinolone (Nasacort). We provide a list of other anticholinergic drugs you may wish to avoid at www.PeoplesPharmacy.com.
Sign Up and Save
Get six months of free digital access to The News & Observer
Q. I never realized the importance of magnesium until I was hospitalized and got a dreadful staph infection. Antibiotics stopped it, but they left me with peripheral neuropathy and loss of equilibrium. I also lost all sense of touch to my skin from the knee down, and I developed an irregular heartbeat (a-fib). One day I read that magnesium deficiency could affect peripheral neuropathy. I bought some magnesium supplements and started taking them. To my surprise, I was able to feel my hand touch my legs and feet for the first time in eight years. I have continued taking magnesium and have had no more numbness in my legs and feet.
A. There is relatively little research on the impact of magnesium for easing the nerve damage of peripheral neuropathy. A few small studies have shown benefit (Journal of Family Practice, August 2015). An animal model suggests that magnesium supplementation may reduce pain from diabetic neuropathy and restore sensation (Journal of Physiology, Nov. 1, 2010).
Too much magnesium can cause diarrhea. Anyone with reduced kidney function should avoid extra magnesium.
Q. I have terrible insomnia. My cocktail for sleep is 600 mg of Seroquel, 40 mg of baclofen and 15 mg of temazepam. This gives me a full night of sleep, but it is difficult to wake up completely in the morning. The Seroquel dose used to be much lower, but my doctor has increased it over time.
A. We are amazed you can even get out of bed given this “cocktail.” Quetiapine (Seroquel) is prescribed for schizophrenia and bipolar disorder. Using a major tranquilizer in a relatively high dose is risky, since side effects can include fatigue, drowsiness, dry mouth, dizziness, constipation, weight gain, uncontrollable muscle movements and high cholesterol.
Temazepam is a benzodiazepine like alprazolam (Xanax) or diazepam (Valium). It is prescribed for short-term treatment of insomnia. Temazepam can cause dizziness, confusion or unsteadiness, particularly when it is combined with Seroquel and baclofen, a drug prescribed to relax muscle spasms.
Joe and Teresa Graedon: www.peoplespharmacy.com